Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 27, NWS Huntsville, AL

October 18, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 18, 2004, 6:10 PM CDT for Lauderdale County, Alabama. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 6:10 PM CDT (23:10 UTC)
Expired
Oct 18, 2004, 6:45 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 6:18 PM CDTTORNADO2 N Lexington, ALDAMAGE TO HOUSE LOCATED CLOSE TO TN STATE LINE NEAR HWY 101.
Oct 18, 6:22 PM CDTFUNNEL CLOUD8 E Lexington, ALTORNADO DEVELOPING ABOUT 5 MILES EAST OF GRASSY...NEAR LIMESTONE AND LAUDERDALE COUNTY LINE.
Oct 18, 6:27 PM CDTFUNNEL CLOUD2 Wsw Lester, ALNEAR HWY 99.
Oct 18, 6:30 PM CDTTORNADOLester, ALNUMEROUS SPOTTER REPORTS OF ROTATION NEAR LESTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:20 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 182310
TORHUN
ALC077-182345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 645 PM CDT

* AT 605 PM CDT...SPOTTERS REPORTED A TORNADO OVER                   
  LEXINGTON...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  LEXINGTON.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3504 8748 3488 8738 3500 8700 3520 8711

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:22 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 18, 3:22 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON OCT 18 2004

.UPDATE...
VERY STRONG CONVECTION OCCURING ACROSS NERN MS...MOVING EWD TOWARDS
NWRN AL. AFTER DISCUSSION WITH SPC...A TORNADO WATCH WILL BE ISSUED
FOR THE ENTIRE HUN CWA EXCEPT FOR CULLMAN COUNTY. AFTN PUBLIC PKG
WILL BE ISSUED SHORTLY WITH APPROPRIATE WORDING AND HEADLINES...
&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
FOCUS IN THE SHORT TERM OBVIOUSLY CENTERS ON POPS OVER THE NEXT
24-36 HRS...AND POTENTIAL FOR SVR WX. AS NOTED PARTICULARLY WELL IN
RECENT SPC DAY 2 OUTLOOKS...LACK OF LARGE-SCALE FORCING MECHANISMS
COMPLICATES THIS ISSUE GREATLY ONCE THE SHORTWAVE PASSES OFF TO THE
NW. IN ADDITION...MODELS HAVE HAD GREAT DIFFICULTY HANDLING THIS
PATTERN...AND THIS CONTINUED WITH RELATIVELY POOR HANDLING OF STORMS
THIS MORNING.

PUTTING THAT ASIDE...ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL
FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR
JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER
OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT
FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO
FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE
MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND
TOWARDS THE WARMER ETA MOS FOR MINS.

COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO
TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY.
AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A
LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE
WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY
WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER
TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN
TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD
CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM.

THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING
BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS
TIME PD...WITH ONLY MINOR CHANGES MADE.

EXTENDED (THURSDAY THROUGH MONDAY)...
DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER
IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH
VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS
CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING
AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD
TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A
VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE
AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW
BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE
DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT
JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM.

NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS
IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  75  61  78 /  60  60  30  20
SHOALS        66  75  61  79 /  80  70  30  20
CULLMAN       66  76  63  79 /  60  60  30  20
FAYETTEVILLE  64  75  62  78 /  60  60  30  20
FT PAYNE      64  75  63  77 /  50  60  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH ALZ001>ALZ010 THRU 8PM.
TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM.
&&

BCC/27
Hazardous weather outlook, Oct 18, 4:35 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
435 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SEVERAL STRONG THUNDERSTORMS HAVE DEVELOPED ROUGHLY ALONG THE
ALABAMA-TENNESSEE STATE LINE...INCLUDING ONE DANGEROUS SUPERCELL
THOUGHT TO CONTAIN A TORNADO. THIS HAS PROMPTED A TORNADO WATCH...
WHICH REMAINS IN EFFECT UNTIL 8 PM TONIGHT. IF IT MAINTAINS ITS
STRUCTURE...THE MAIN SUPERCELL WOULD LIKELY TRACK ACROSS NORTHERN
PORTIONS OF LIMESTONE AND MADISON COUNTIES IN ALABAMA...AND
POSSIBLY INTO SOUTHERN PORTIONS OF LINCOLN AND FRANKLIN COUNTIES IN
TENNESSEE. STAY TUNED TO FURTHER WARNINGS AND STATEMENTS FOR
FURTHER INFORMATION.

ASIDE FROM THE MAIN SUPERCELL...THE THREAT FOR WIDESPREAD SEVERE
WEATHER APPEARS TO BE RELATIVELY LOW THIS EVENING. CLOUDS AND
RAINFALL ALL DAY HAVE STABILIZED THE ATMOSPHERE ACROSS MOST OF THE
AREA. ANY THUNDERSTORMS THAT DEVELOP THIS EVENING WILL HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO 45 MPH.

AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE
PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS.
ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING STRONG
STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER EVENT APPEARS
UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING. HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED AND/OR ONGOING THIS EVENING.

27

In the hours before

Special weather statement, Oct 18, 5:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CDT MON OCT 18 2004

ALZ001>010-TNZ076-096-097-182300-
COLBERT-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-LAWRENCE-
LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
540 PM CDT MON OCT 18 2004

THE THREAT FOR TORNADOES HAS DIMINISHED ACROSS PORTIONS OF NORTHWEST
ALABAMA. THEREFORE...THE FOLLOWING COUNTIES IN THE HUNTSVILLE COUNTY
WARNING AREA HAVE BEEN CLEARED FROM TORNADO WATCH 857...

IN ALABAMA...COLBERT...FRANKLIN...AND LAWRENCE.

HOWEVER...THE THREAT FOR TORNADOES CONTINUES ACROSS THE REST OF THE
AREA. TORNADO WATCH 857 CONTINUES FOR THE FOLLOWING COUNTIES...

IN ALABAMA...LAUDERDALE...LIMESTONE...MORGAN...MADISON...JACKSON...
MARSHALL...AND DEKALB...

IN TENNESSEE...FRANKLIN...LINCOLN...AND MOORE.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS AND WARNINGS.

BCC
Local storm report, Oct 18, 5:43 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          10 NW FLORENCE          34.93N 87.79W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            *** 3 INJ *** 3 SLIGHTLY INJURED TAKEN TO HOSPITAL...2
            TRAILER HOMES DAMAGED...1 ROOF OFF BARN.

&&

PNG
Local storm report, Oct 18, 5:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          10 N FLORENCE           34.97N 87.67W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO TOUCHDOWN NEAR ZIP CITY...NO REPORT OF DAMAGE.

&&

PNG
Local storm report, Oct 18, 5:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FUNNEL CLOUD     10 NE FLORENCE          34.93N 87.54W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            STRONG ROTATION REPORTED JUST ABOVE GROUND NEAR
            INTERSECTION OF HWY 43 AND HWY 64.

&&

PNG
Local storm report, Oct 18, 5:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          10 NE FLORENCE          34.93N 87.54W
10/18/2004                   LAUDERDALE         AL   TRAINED SPOTTER

            TORNADO ON THE GROUND 5 MILES N OF HWY 72...NEAR COUNTY
            RD 31.

&&

PNG
Local storm report, Oct 18, 6:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT MON OCT 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          LEXINGTON               34.97N 87.37W
10/18/2004                   LAUDERDALE         AL   EMERGENCY MNGR

            TORNADO ON GROUND...CONFIRMED DAMAGE IN AREA.

&&

PNG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:35 PM CDTTornado WarningHUNColbert, Lauderdale40 min
Oct 18, 4:05 PM CDTTornado WarningHUNColbert, Lauderdale40 min
Oct 18, 4:42 PM CDTTornado WarningHUNLauderdale48 min
Oct 18, 5:28 PM CDTTornado WarningHUNLauderdale47 min
Oct 18, 5:53 PM CDTTornado WarningHUNLimestone37 min
Oct 18, 6:27 PM CDTTornado WarningHUNLimestone33 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.